Posted by mel 3/28/00
on March 28, 2000 at 16:53:08:
In Reply to: To: Mel and Mike posted by Lynn on March 28, 2000 at 12:53:28:
I also send my best wishes to Mike for being drug free. Mike if you are drug free and also suffer from migraines PLEASE share what has helped you as I am always open to new treatments.
Lynn, I can't remember if I typed this to you before but have you ever had your hormone levels tested? Mine are low and because they fluctuate anyway during your period, that is a trigger for me for a migraine. Also have you tried the other meds similar to Imitrex, Maxalt, Amerge, Zomig? maybe those will not cause the tightness in the chest. Also the Imitrex nasal spray ususally does not seem to cause the tightness in the chest, I just find it a bit too weak for me. Go on the Imitrex web site I found some pretty interesting stuff. I now just get the migraines really bad during my periods so I am trying a patch (something that keeps the levels of my hormones constant) so it won't trigger a migraine. Have you tried beta/calcium blockers
like Inderal etc to prevent the migraines? There is so so much out there, but the key is having a doctor who empathizes with the pain of a migraine and who keeps up on current info. My Doctor gets migraines so he knows how painful they can be, and he keeps up on all the new meds. Firocet/Fironal/Phrenilin really are not what most doctors want to use for migraines these days as I have found out from previous doctors and even my own doctor, but he calls me a unique case and every person's body is different. There may be something out there that works for you that is totally different or maybe you are like me and the firocet works.
I do know migranes are a diagnosed medical condition and that in most cases people have to take meds to attempt to "prevent" or lessen the migraines as just taking no meds at all or not trying any other kind of treatments will not majically make the migraines go away. I guess that's why I got a little defensive when you were told you had the classic signs of an addict. Not to be sarcastic but is someone with an uncurable disease ex; Liver cancer who is in contstant pain and needs pain med just to function an addict?
Sorry to vent my frustrations but it was just two years ago that I relocated, went to a new doctor and he accused me of being an addict because I wanted something to take away the pain while we tried preventative treatments for migraines so I could function, go to work and keep my job and support my children and he refused to treat me and I can remember the devistation, fear, frustration and depression I felt sitting outside in a rest area crying my eyes out before I had to go back to work. What was I supposed to do when I got a severe migraine, to the point I am unable to function, even take care of my children, and I had nothing to relieve the pain..
I don't know about your thyroid, (I had mine tested it is okay) so maybe that has something to do with the migraines (as that's why my doctor tested mine) but I just thank God that I found the Doctor I did, when I did, as I will be eternally grateful to him. Our goal is to eventually not be on the Phrenelin by finding a preventative treatment (as Imitrex just aborts the headaches) but in the interm it works for ME. I want to stress ME, and it may not work for everyone. I have a really cool article that was in Newsweek about migraines, very informative, if you want to e-mail me I could fax it to you. Good luck, and remember you are not alone in all of this, reach out for support, and be pro-active in seeking treatments. Even if it means going from Dr to Dr to Dr.
Take care and again congrad's Mike on being drug free, you should be proud!
. Mel, I understand exactly what you are saying. I have combatted migraine for for over 25 years now. I have tried so many different medications (even bio feedback) and it seems that fioricet is simply what works for me.[Imitrex causes too much chest tightness and shortness of breath for me] I have been with the same doctor for over 5 years. She knows and understands what I have gone through. One doctor had me on 120 per month and another doctor had me on only 15 per month. So, her 50 per month for the last 5 years was a "happy medium" so to speak. She wanted me on a dosage that was "just under enough". I really don't understand why she suddenly wants to reduce me down. Like you, Mel, I would love to not have to take anything. I just want to feel better and be able to function. But if something works for a medical purpose, then I see no harm if done in moderation. I am just worried about the withdrawals. I do have thyroid problems too and didn't know if what I have been experiencing has been from withdrawal, migraine symptoms (like the migraines you sometimes get without the actual pain) or if it is my thyroid. That's the main thing I am worried about. I need to know if I should be really concerned, or is this simply withdrawal? Mike, I understand that a person can be addicted to prescription drugs. I, however, do not desire to "go on to bigger and better" drugs. I have stronger pain killers in my medicine cabinet that will go bad from non use. Such as percocet, darvicet, torradol, etc. that have been prescribed for injuries or dental etc. I simply don't enjoy the "high". Someone might accuse that these are not "my drug of choice". I don't take fioricet for recreation. I need to function. I do applaud you for becoming drug free and I hope you can continue. I know it has to be a real battle. Right now I feel "stuck". I really don't know where to turn except to the Lord. I appreciate any imput from both of you.
: Thanks, Lynn
: : Actually I made an error in my message, I take and am prescribed a maximum of 8 Phrenilin a day (only during my periods if I get bad migraines) but generally I just take 2 in the am and 2 in the afternoon. My main point was that everbody is different, what works for me may not work for someone else. I just wanted to support Lynn by saying her "body" is hooked because she gets rebound headaches (from the sounds of her message), and yes of course seek alternative treatments, (as I did) and not to be discouraged when doctors lower the dosage of Firocet. My doctor did too and it took him getting to know me over the course of a year and trying different meds before we both decided the Phrenilin (same as Firocet) worked best for ME. That's all I was saying or trying to say. If you, Mike, have found a treatment that works for you I would love to hear it as I am always open to new ideas as how to prevent the migraines. That's why I get on this board as I would love to not take any meds at all....
: : : : Mel
: : : : : Is anyone else hooked on fioricet? I have taken fioricet for about 20 years in various doses for migraine headaches. About 8 years ago, one doctor had me on 120 per month (4 a day) which worked great for me. When he retired, my new doc reduced me to 50 per month. That was 7 years ago. Now she is suddenly reducing me off. 10 less per month until I get down to only 12 per month. I don't feel this is enough for me, as I really need 1 to start my day as a preventative for migraine, then take more if I get a headache. After the first month of reducing to 40, I noticed my left hand aches (and sometimes burns)and my fingers would somtimes 'draw up'. Also that hand is a little weak and gets cold easily. Not to mention the weird feeling in my head. Thanks for listening.. Just wandered if anyone else suffered from fioricet withdrawal. If so, what did you experience?
: : : : : Thanx
: : : Lynn: Take your pick of advice. Mel takes up to 16 firocet a day and I have been drug free for 90 days. Ultimately you have to decide. It's your life. Good luck